Clonidine scripts for under-6s implicated in poisonings

It's not recommended for young children, but is prescribed anyway

Dosing errors with clonidine are to blame for at least 146 poisonings of children younger than six in NSW alone in the past decade, even though the drug is not recommended for this age group, researchers say.

poison concept

A study of NSW poisons data between 2004 and 2017 identified 802 cases of clonidine poisoning among children younger than six, making it the most common drug requiring the involvement of a medical toxicologist.

At least 146 cases were therapeutic errors and at least 75 more were accidental ingestions of clonidine prescribed to the child.

However, the researchers from the NSW Poisons Information Centre said involvement of clonidine prescribed for children under six was likely to be significantly higher because 60% of cases had no source of the drug recorded.

Clonidine was not recommended for use in children under six and only available off-label for those aged 6-17, meaning parents needed to administer half- or quarter-tablets to children, the researchers wrote in Archives of Disease in Childhood.

But it was becoming increasing popular for the management of ADHD, tic disorders, sleep disturbances and even PTSD in children, they said.

“Thus, this current dosage form makes dosing errors more likely.

“Many dosing errors ... involved children taking a whole tablet instead of a half-tablet or quarter-tablet.”

The researchers said some patients had turned to compounded clonidine but this had led to “disastrous” consequences, including one death and a separate 1000-fold overdose from compounding errors, according to earlier research.

Because of clonidine’s narrow therapeutic window, errors such as double dosing were likely to send children to hospital, they added.

“Given these safety concerns with dosing errors and accidental exploratory ingestions, caution should be exercised when prescribing clonidine.”

The researchers said poisonings had increased by 4.9% a year over the study period and this correlated with the increase in all clonidine scripts.


More information: Archives of Disease in Childhood 2018